Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Tucson, AZ

July 10, 2018Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 10, 2018, 3:57 PM MST for Pinal County, Arizona. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 3:57 PM MST (22:57 UTC)
Expired
Jul 10, 2018, 5:30 PM MST
In force
93 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS55 KTWC 102257
FFWTWC
AZC021-110030-
/O.NEW.KTWC.FF.W.0004.180710T2257Z-180711T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
357 PM MST TUE JUL 10 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Pinal County in southeastern Arizona...

* Until 530 PM MST.

* At 356 PM MST, trained weather spotters reported flash flooding 
  near Picacho Peak and Eloy causing road closures near Interstate 
  10.

* Some locations that will experience flooding include...
  Eloy, Picacho Peak, Red Rock, Friendly Corners and Picacho. 

This includes the following highways...
 Interstate 10 between mile markers 206 and 231.
 Route 87 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3287 11149 3252 11110 3251 11141 3272 11171
      3274 11168 3276 11161 3284 11154

$$

ECC
2 follow-up statements
864 
WGUS75 KTWC 102354
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
454 PM MST TUE JUL 10 2018

AZC021-110030-
/O.CON.KTWC.FF.W.0004.000000T0000Z-180711T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
454 PM MST TUE JUL 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
SOUTH CENTRAL PINAL COUNTY...

At 451 PM MST, NWS Doppler radar indicated only light rainfall 
remaining in the warning area. However, due to heavy rainfall 
earlier a Flash Flood Warning continues in effect.  

Some locations that will experience flooding include...
Eloy, Picacho Peak, Red Rock, Friendly Corners and Picacho. 

This includes the following highways...
 Interstate 10 between mile markers 206 and 231.
 Route 87 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3287 11149 3252 11110 3251 11141 3272 11171
      3274 11168 3276 11161 3284 11154

$$
Zell
196 
WGUS75 KTWC 110033
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
533 PM MST TUE JUL 10 2018

AZC021-110043-
/O.EXP.KTWC.FF.W.0004.000000T0000Z-180711T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
533 PM MST TUE JUL 10 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PINAL COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3287 11149 3252 11110 3251 11141 3272 11171
      3274 11168 3276 11161 3284 11154

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:32 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 10, 2:32 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
232 PM MST Tue Jul 10 2018

.SYNOPSIS...Abundant moisture will remain in place across
southeast Arizona and lead to daily rounds of showers and
thunderstorms into this weekend. Some of the thunderstorms will
produce heavy rains and strong winds. Cooler than average
daytime temperatures will also continue due to the cloud cover
and showers.

&&

.DISCUSSION...Thunderstorms with heavy rain and gusty winds
ongoing this afternoon and moving NNW at 15 to 20 mph. This was to
be expected given the amount of moisture present today. 12z
sounding had PWAT values of 1.76 inches, just 0.10" shy of the
record for this date.

Initial round of storms in the Metro will likely be the most
intense of the day but expect showers and storms to persist in
many areas of SE AZ into this evening. 18z models are now
indicating a continuation of showers and storms for areas near the
International Border overnight. This not totally unreasonable
given upstream disturbances as well as fact that storms are being
triggered well south into Sonora at this time.

Abundant moisture should remain over SE AZ through at least this
weekend with a continued chance for showers and thunderstorms
through the period. With all this moisture, have trended slightly
lower with high temperatures.

&&

.AVIATION...Valid through 12/00Z.
TSRA/SHRA moving in a NLY direction through 11/03z will produce
MVFR CIGS/VSBYs in +RA, MT obscurations and gusts to 45 kts with
the strongest storms. ISOLD to SCT TSRA/SHRA will continue through
12/00z. Outside of TSRA, surface winds SSELY 5-15kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for isolated to
scattered thunderstorm development throughout the forecast period.
Other than strong outflows around afternoon thunderstorms, 20-ft
winds hold below 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

KD

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 10, 1:27 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST TUE JUL 10 2018

AZZ502-504-102100-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
127 PM MST TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Three Points, or 22 miles southwest of Marana,
moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Santa Rosa Ranch, Silver Bell, Sil Naggia and Queens Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 11128 3209 11187 3231 11192 3246 11143
TIME...MOT...LOC 2026Z 155DEG 15KT 3221 11147

KD
Special weather statement, Jul 10, 1:29 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST TUE JUL 10 2018

AZZ503-504-102115-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
129 PM MST TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 215 PM MST...

At 128 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Tubac. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tubac, Tumacacori-Carmen, Amado and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3158 11103 3153 11124 3171 11136 3179 11105
TIME...MOT...LOC 2028Z 162DEG 3KT 3163 11116

ECC
Special weather statement, Jul 10, 1:40 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
140 PM MST TUE JUL 10 2018

AZZ504-514-102115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
140 PM MST TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
215 PM MST...

At 139 PM MST, Doppler radar was tracking a strong thunderstorm near
Interstate 10 and Houghton, or 14 miles southeast of Tucson, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy downpours could cause ponding of water on Interstate 10.

Locations impacted include...
Tucson, Littletown, Drexel-Alvernon, Tanque Verde, Rita Ranch, Vail,
Davis-Monthan Air Force Base, Saguaro National Park East and Catalina
Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3203 11062 3199 11085 3222 11096 3232 11068
TIME...MOT...LOC 2039Z 153DEG 14KT 3209 11077

KD
Local storm report, Jul 10, 2:38 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      6 SE MARANA             32.34N 111.11W
07/10/2018                   PIMA               AZ   PUBLIC

            REPORT OF INA RD NEAR SILVERBELL AND CORTARO
            RD IMPASSABLE DUE TO FLOODING.

&&

JKP
Local storm report, Jul 10, 2:54 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      1 NNE MARANA            32.43N 111.16W
07/10/2018                   PIMA               AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TANGERINE ROAD
            CLOSED DUE TO FLOODING BETWEEN I-10 FRONTAGE
            RD AND DOVE MOUNTAIN RD IN MARANA.

&&

JKP
Local storm report, Jul 10, 3:15 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      7 SW ORO VALLEY         32.36N 111.05W
07/10/2018                   PIMA               AZ   PUBLIC

            W MAGEE RD JUST WEST OF THORNYDALE RD
            IMPASSABLE DUE TO FLOODING.

&&

JKP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:08 PM MSTSpecial Weather StatementTWC52 min
Jul 9, 6:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 9, 7:15 PM MSTAreal Flood AdvisoryTWCPima90 min
Jul 10, 1:27 PM MSTSpecial Weather StatementTWCPima33 min
Jul 10, 1:29 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 10, 1:40 PM MSTSpecial Weather StatementTWC35 min
Jul 10, 1:45 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 10, 1:58 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 10, 2:08 PM MSTFlash Flood WarningTWCPima3 hr
Jul 10, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal25 min
Jul 10, 3:50 PM MSTAreal Flood AdvisoryTWCPima85 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.